Alert archive / Minnesota / River Flood Warnings in 2019

River Flood Warning 6, NWS Twin Cities, MN

March 15, 2019Dakota County, Rice County, Minnesota

NWS Twin Cities, MN issued this river flood warning at Mar 15, 2019, 8:55 PM CDT for Dakota County, Rice County, Minnesota. It was in force for 11 hr.

The area

The outline as issued.

The facts

Issued
Mar 15, 2019, 8:55 PM CDT (01:55 UTC)
Expired
Mar 16, 2019, 8:00 AM CDT
In force
11 hr
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
Minor

Counties Dakota County, MN, Rice County, MN

The radar

The Minneapolis radar (KMPX), 55 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Cannon River at Northfield (NRFM5).

Action stage
895 ft
Minor stage
897 ft
Moderate stage
899 ft
Major stage
900 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05355024, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

148 
WGUS43 KMPX 160155
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Twin Cities/Chanhassen MN
855 PM CDT Fri Mar 15 2019

...The National Weather Service in Chanhassen has issued a flood 
warning for the following rivers in Minnesota... 

  Cottonwood River at New Ulm affecting Brown County
  Redwood River near Redwood Falls affecting Redwood County
  Cannon River AT Northfield affecting Dakota and Rice Counties


.This river forecast is based on melting snow and runoff 
 from warming temperatures, as well as ice jams.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Stay tuned to NOAA Weather Radio or your local radio or TV station 
for the latest information concerning this flood event.

&&

MNC015-170754-
/O.NEW.KMPX.FL.W.0004.190318T0600Z-000000T0000Z/
/NWUM5.1.ER.190318T0600Z.190323T0000Z.000000T0000Z.NO/
855 PM CDT Fri Mar 15 2019

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Cottonwood River at New Ulm.
* from late Sunday night until further notice.
* At  8:00 PM Friday the stage was 6.7 feet.
* Minor flooding is forecast.
* Flood stage is 11.0 feet.
* Forecast...Rise above flood stage by early Monday morning and 
  continue to rise to near 11.2 feet by early Tuesday morning.
* Impact...At 11.0 feet...Flood waters begin to impact low lying 
  areas...and some roads along the river.

&&
 
LAT...LON 4433 9448 4427 9441 4422 9470 4430 9470

$$

MNC127-170754-
/O.NEW.KMPX.FL.W.0005.190317T1800Z-000000T0000Z/
/RWDM5.1.ER.190317T1800Z.190323T0000Z.000000T0000Z.NO/
855 PM CDT Fri Mar 15 2019

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Redwood River near Redwood Falls.
* from Sunday afternoon until further notice.
* At  8:30 PM Friday the stage was 4.7 feet.
* Minor flooding is forecast.
* Flood stage is 6.0 feet.
* Forecast...Rise above flood stage by Sunday early afternoon and 
  continue to rise to near 6.4 feet by Monday morning.
* Impact...At 6.0 feet...Low lying areas, mainly farmland, and some 
  roads along the river begin to experience flooding; bottom of 
  Swayback bridge

&&
 
LAT...LON 4458 9514 4453 9505 4444 9539 4451 9546

$$

MNC037-131-161300-
/O.NEW.KMPX.FL.W.0006.190316T0155Z-190316T1300Z/
/NRFM5.1.ER.190315T2047Z.190315T2245Z.190316T0700Z.UU/
855 PM CDT Fri Mar 15 2019

The National Weather Service in Chanhassen has issued a 

* Flood Warning for 
  The Cannon River AT Northfield.
* until Saturday morning.
* At  8:30 PM Friday the stage was 897.6 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 897.0 feet.
* Forecast...The river will continue to slowly fall below flood stage over the next few days.
* Impact...At 897.5 feet...Flood waters reach Carleton College soccer 
  fields. Babcock Park north of downtown begins to flood.

&&
 
LAT...LON 4443 9322 4450 9314 4453 9302 4450 9302 4445 9312 4441 9318

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Mar 15, 6:04 PM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 15, 6:04 PM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Fri Mar 15 2019

.UPDATE...
Issued at 559 PM CDT Fri Mar 15 2019

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 305 PM CDT Fri Mar 15 2019

Northwest flow will prevail over the area through the short term
period, and foster occasional chances for scattered light snow
showers. The first opportunity is from west into south central MN
on Saturday, and then from north central into east central MN on
Saturday night. All in all, these waves will generally bring a
dusting of new snow.

Temperatures tonight will lower into the upper single digits to
mid teens. These readings should be the coldest temps we see
through the foreseeable future, with lows Saturday night
moderating several degrees. Highs Saturday should be fairly
similar to today, generally in the low to mid 30s.

.LONG TERM...(Sunday through Friday)
Issued at 305 PM CDT Fri Mar 15 2019

Longer term continue to trend mainly dry with slowly warming
temperatures.

The weak short wave dropping in the northwest flow aloft with
continue to affect eastern portions of the CWA into Sunday. We
will continue the low PoP for light snow for this feature into the
day Sunday. We expect plenty of clouds to remain to the east with
perhaps some sunshine developing to the west during the day. We
expect temperatures to warm through the lower and mid 30s.

Cool high pressure will return for Monday and Monday night.
Sunshine should be able to boost temperatures through the 30s.

Deterministic models diverge some on handling the Tuesday frontal
boundary/upper trough passage. The GFS is much farther east with
its trough energy with a dry cold frontal passage for the area.
The 12z ECMWF dives its trough farther to the west and affects the
CWA with some small chance PoPs. We will retain the blended
guidance PoPs for this system for now. It does look to be a
rain/snow mix if it does occur as we warm temperatures into the
upper 30s to low 40s.

Finally, we see slow warming into the end of the week as heights
over the central CONUS rise as another trough moves through the
intermountain west. Appears temperatures could warm to near or
slightly above normal, with highs 45 to 50 for Friday. Timing and
strength of system ejecting out of the west is still in question,
but precipitation chances will return for the following weekend.

The weeks freeze thaw should remain favorable for a slow snow melt
at least for this forecast period. Still, we will have to
maintain the hydro watch for ice jams and continued small rises
of snow melt into area river basins.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 559 PM CDT Fri Mar 15 2019

VFR conditions to prevail throughout this TAF site. NW flow will
bring thru some weak shortwave disturbances aloft which will keep
SCT-BKN clouds in place in the mid-to-upper levels. A few light
snow showers will be possible over western and southern MN
Saturday afternoon but shouldn't be anything to reduce flight
conditions or be measurable. Breezy/gusty NW winds this evening
will gradually subside going into the early morning hours then
become more westerly at less than 10kt Saturday.

KMSP...Mid-level ceilings will rise to SCT clouds in the upper
levels later tonight through most of tomorrow before ceilings
return late Saturday afternoon into the evening. No precipitation
expected. NW winds will back to W during the day Saturday as
speeds drop to 10 kt or less.

/OUTLOOK FOR KMSP/
SUN...MVFR. Chc IFR cigs in mrng. Wind NW 5-10 kts.
MON...VFR. Wind WNW 5-10 kts.
TUE...VFR. Slgt chc MVFR/-RASN. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...LS
LONG TERM...DWE
AVIATION...JPC
Hazardous weather outlook, Mar 15, 12:33 PM CDT, 8 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN...CORRECTED
1233 PM CDT Fri Mar 15 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
161745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1233 PM CDT Fri Mar 15 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Area streams and rivers will continue to fluctuate over the next
week. Minor flooding will be possible with recent heavy rainfall
and snow melt. However, freezing temperatures over the weekend
will likely see a reduction in rapid rises. Ice will begin to
break up on rivers and streams, and could lead to ice jam
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 8:55 PM CDTRiver Flood WarningMPXBrown21 days
Mar 15, 8:55 PM CDTRiver Flood WarningMPXRedwood45 days
Mar 16, 4:11 PM CDTRiver Flood WarningMPXDakota, Rice11 days
Mar 16, 6:52 PM CDTDense Fog AdvisoryMPXCarver, Chippewa, Douglas, Kandiyohi, Lac qui Parle, McLeod and 9 more8 hr

Nearby

River Flood Warnings in Minnesota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.